Alert archive / South Dakota / Wind Chill Advisories in 2017

Wind Chill Advisory 5, NWS Sioux Falls, SD

December 26, 20174 states

NWS Sioux Falls, SD issued this wind chill advisory at Dec 26, 2017, 2:31 PM CST for 4 states. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 2:31 PM CST (20:31 UTC)
In effect from
Dec 27, 2017, 12:00 AM CST
Expired
Dec 27, 2017, 10:48 AM CST
In force
11 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS43 KFSD 262031
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
231 PM CST Tue Dec 26 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-270445-
/O.NEW.KFSD.WC.Y.0005.171227T0600Z-171227T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
231 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From midnight tonight to noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
615 
WWUS43 KFSD 270306
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
906 PM CST Tue Dec 26 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271115-
/O.CON.KFSD.WC.Y.0005.171227T0600Z-171227T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
906 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From midnight tonight to noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
508 
WWUS43 KFSD 271036
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
436 AM CST Wed Dec 27 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271800-
/O.CON.KFSD.WC.Y.0005.000000T0000Z-171227T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
436 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
709 
WWUS43 KFSD 271648
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1048 AM CST Wed Dec 27 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271800-
/O.CAN.KFSD.WC.Y.0005.000000T0000Z-171227T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
1048 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IS CANCELLED...

While wind chills of 20 below and colder are over with for awhile,
wind chill values will still be below zero through the day. 

Very cold wind chills will return Friday night and continue into
Monday morning.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 11:28 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 26, 11:28 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1128 AM CST Tue Dec 26 2017

.SHORT TERM...(Today and Tonight)
Issued at 406 AM CST Tue Dec 26 2017

Cold conditions lead off the forecast today, with continuation of
wind chill advisory through midday. Area remains in low-level cold
advection ahead of ridge axis, and there is enough gradient that
will likely see an increase back to 10-20 mph winds for a while
during the morning and midday hours, before approaching ridge axis
begins to weaken gradient.  Coldest day of the season ahead today,
with a few highs likely to fail to break zero, perhaps toward the
middle single digits through the Missouri River corridor.

Should gradually shake the mid clouds through the day south, with
mainly clear skies and weak winds in the ridge axis this evening
opening the window for a quick drop.  Eventually, should see a
return southerly gradient increase toward south central SD, and a
weaker southerly gradient over the remainder of the area by morning.
Should again be a lot of lower to mid teens below zero east of the
James River valley, and addition of some increasing clouds into
south central SD late should enhance the rise a bit there, stopping
temps in the -5 to -10 range.

.LONG TERM...(Wednesday through Monday)
Issued at 406 AM CST Tue Dec 26 2017

On Wednesday, a trough will again move toward the area from the
west, in two main pieces. The first is centered more southward and
will carry with it a bulk of the increase in isentropic lift.
There is a fairly good consensus among operational solutions that
lift forcing will increase a bit quicker during the afternoon
toward the I-29 corridor. Some light QPF will be possible with
saturation evolving during the mid to late afternoon hours as
frontal forcing approaches the I-29 corridor, resulting in perhaps
up to a half inch of snow toward the evening rush, depending on
how efficiently the atmosphere can saturate with the lift. Temps
moderate quite a bit, but the feeling will be offset by more brisk
southerly winds.

The second concern in the forecast will be the snow band as it
progresses through the eastern half of the area Wednesday night.
Classic warm advective/frontogenetic event, but not much indication
of instability to enhance banding. Environment does have a very deep
dendritic growth zone, as much as 7000-8000 ft, with lift well
within the zone. Snow growth could be very efficient on its own
accord with modestly high SLR, despite what is not the most intense
lift with progressive nature to mid-level front. The second wave in
the troughing feature is source of stronger PV advection.  GFS digs
the wave more toward southern MN vs. northern MN in most other
solutions by 12z, which does slow up progression of the feature a
bit, and allows some slightly higher QPF. QPF does lie pretty much
in the middle of the GEFS distribution which is fairly tight.
Expecting an average of 1-2" fluffy snowfall eastward from I-29
Wednesday night, with potential for perhaps locally up to around 3"
toward KMWM/MJQ. Will also have to watch the leading wave for
setting up a more concentrated lift toward Highway 20 in northwest
IA in the early to mid evening, which could enhance snow rates a bit
more as there is a bit better indication of some elevated
instability along the far southern border of the area.

As last influence of trough leaves on Thursday, will see any
lingering snow come to an end.  Model differences which begin with
the structure of the trough from the previous night begin to expand
with almost a half state difference in progression of front/trough
at surface through the area. Behind this feature will push next
smaller chunk of cold air, which could come in anytime from midday
to evening on Thursday.

Another wave pushing along tied up mid-level baroclinic zone occurs
Friday, likely to enhance another band of light snowfall. Some
decent meridional spread in location (EC more northerly, but will be
battling wedge of drier air at lower levels toward northeast), but
again fairly efficient for snowfall. Behind this wave will come the
main surge for cold air Friday into Saturday, which will come with
very blustery winds, and likely highlights for dangerous wind chill
indices once again.

Model differences become considerable over the weekend, with
operations solutions running the gamut between the GFS throwing all
the cold eggs into one basket with a 1060+ hPa ridge taking through
New Years Day to progress across the plains, to the ECMWF which
brings weaker waves with periodic ridge infiltration, broken by a
much milder day Sunday.  At this point, with GFS locked in step with
its ensemble (although on the cold side) and EC/Canadian toward the
other camp, uncertainty strong enough to avoid many changes to grids
beyond Friday.  Less confident in snowfall during Sat./Sat. night
than Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1118 AM CST Tue Dec 26 2017

VFR Conditions expected through the period. Northwest flow will
transition to southerly as surface ridge moves east. With
developing southerly flow, could see ceilings start to lower
Wednesday mid-day as snow band develops Wednesday afternoon-
Wednesday night mainly along and east of the James River.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST today for SDZ038>040-050-
     052>071.

MN...Wind Chill Advisory until noon CST today for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Chill Advisory until noon CST today for IAZ001>003-012>014-
     020>022-032.

NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Dec 26, 4:36 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
436 AM CST Tue Dec 26 2017

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062-
271045-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-
436 AM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Dangerous wind chill readings will vary from 20 below to 30 below
zero through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow is expected to develop late Wednesday afternoon into
early evening near the Interstate 29 corridor, and spread across
southwest Minnesota Wednesday night. Accumulations of 1 to 2
inches will be possible across southwest Minnesota, with lesser
amounts west. Friday may bring also bring some light snow
accumulations to the area.

Additional periods with dangerous wind chill readings near or
colder than 20 below zero are likely from Friday through
New Years Day. A few readings could approach 35 below zero
Saturday or Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-032-SDZ050-057-058-063>071-271045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Gregory-Brule-Aurora-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
436 AM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Dangerous wind chill readings from 20 below to 25 below zero will
persist this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow is expected to develop late Wednesday afternoon into
early evening into far northeast Nebraska and southeast South
Dakota, then spread across northwest Iowa Wednesday night.
Accumulations of 1 to 2 inches will be possible across northwest
Iowa, with lesser amounts west. Another threat for accumulating
light snowfall will push through the area on Friday, especially
near the Missouri River corridor.

Additional periods with dangerous wind chill readings near or
colder than 20 below zero are likely from Friday through
New Years Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ031-NEZ013-014-271045-
Woodbury-Dixon-Dakota-
436 AM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of west central
Iowa and northeast Nebraska.

.DAY ONE...Today and Tonight

Wind chills will vary from 15 below to 20 below zero this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow is expected to develop late Wednesday afternoon into
early evening into far northeast Nebraska and southeast South
Dakota, then spread across northwest Iowa Wednesday night.
Accumulations of 1 to 2 inches will be possible across northwest
Iowa, with lesser amounts west. Another threat for accumulating
light snowfall will push through the area on Friday, especially
near the Missouri River corridor.

Additional periods with dangerous wind chill readings near or
colder than 20 below zero are likely from the weekend through
New Years Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in South Dakota, 2017Wind Chill Advisories in Iowa, 2017Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.